Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Lincoln, IL

June 14, 1998Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 1998, 8:27 AM CDT for Marshall County, Woodford County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 8:27 AM CDT (13:27 UTC)
Expired
Jun 14, 1998, 9:00 AM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Marshall County, IL, Woodford County, IL

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:30 AM CDTThunderstorm WindSparland, IL
Jun 14, 8:30 AM CDTThunderstorm WindSpring Bay, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS1 KSPI 141328
SVRSPI
ILC039-107-113-115-123-179-203-141400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
827 AM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  DE WITT COUNTY IN CENTRAL ILLINOIS
  EASTERN LOGAN COUNTY IN CENTRAL ILLINOIS
  MACON COUNTY IN CENTRAL ILLINOIS
  MARSHALL COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  EASTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS
  WOODFORD COUNTY IN CENTRAL ILLINOIS


* UNTIL 900 AM CDT

* AT AT 823 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM HENRY TO 15 MILES WEST OF BLOOMINGTON
  TO 10 MILES WEST OF DECATUR...MOVING EAST AT 45 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  LACON
  EUREKA
  BLOOMINGTON
  CLINTON
  ATLANTA
  DECATUR

WINDS GUSTS OVER 60 MPH WERE OCCURRING AS THE RAIN AND THUNDERSTORMS
END ACROSS THE AREA. A WIND GUST TO 63 MPH OCCURRED AT THE NATIONAL
WEATHER SERVICE OFFICE IN LINCOLN.

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.


FRIEDERS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:00 AM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 2:00 AM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT SUN JUN 14 1998

VERY ACTIVE DAY TAKING SHAPE FOR ILX FA TODAY. EXISTING CONVECTION
WAS SURROUNDING FA ERLY THIS MORNING. MCS FROM SRN MO WAS TRACKING
ALNG MID/UPR LVL THICKNESS PATRN INTO SRN IL/WRK KY. SHRA/TSRA IN
XTRM WRN IL GETTING CLOSE TO IL RIVER VALLEY...BUT DSPTG AS THEY
APPCH MID LVL RIDGE. VWP AND PROFILERS INDICATE THAT THIS RIDGE LINE
WILL GRDL ADVANCE THRU ILX FA ALLOWING PCPN TO SPILL INTO WCENT IL
SHORTLY. THUS...SHRA/TSRA THIS MORNING AS REMNANTS OF NRN MO STORMS
TRACK ACRS THE REGION.

AFT A BRIEF LULL IN THE ACTIVITY ERLY THIS AFTN...XPCT TSRA TO
REDEVELOP NR MS RIVER LATE AFTN/THIS EVE. LOW NOW IN NRN KS WILL
SHIFT INTO SRN IA AND STRENGTHEN AS UPR LOW FROM WRN NEB ALSO
ADVANCES EAST. PLENTY OF UPR LVL DIFFLUENCE AND FAVBL POSN OF ULJ
WILL AID IN STRENGTHENING OF LOW...PUTTING ALL OF CENT/SE IL IN
AREA OF LARGE SCALE LIFT. WARM FNT TO OUR SOUTH AND NMRS LEFT OVR
OUTFLOW BNDRYS FROM MORNG CONVECTION WILL PROVIDE THE FOCUS. VERY
UNSTABLE AIR SOUTH OF THE MAIN SYNOPTIC BNDRY WILL RESULT IN
EXPLOSIVE ATMOS IN SRN 1/3 OF IL. IMPRESSIVE AMNTS OF SHEAR IN
SRN IL WITH MORE THAN 90 DEGREES OF DIREC SHEAR 0-3KM ACRS ENTIRE
CWA WILL SET STAGE FOR SUPERCELL DEVELOPMENT LATE AFTN INTO ERLY
TONIGHT. WITH ALL OF THESE INGREDIENTS AND SPC MDT RISK SE IL/SLGT
RISK CENT IL...STGLY RCMND MENTIONING PSBLTY OF SVR T-STORMS IN
FIRST/SECOND PERIODS rOF ZFP.

FIRST PERIOD WORK ZONES WILL BE SENT BEFORE 230 AM AS ADMSPI.

PIA   75/62  +8
SPI   78/63  +8
DEC   78/63  +8
CMI   78/62  +8
LWV   81/66  +8

MILLER

In the hours before

Special weather statement, Jun 14, 6:00 AM CDT, 2 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN JUN 14 1998

...SEVERE WEATHER LIKELY TODAY IN SOUTHEAST ILLINOIS...

SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO
MOVE INTO SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT
EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR
WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN SOUTHEAST ILLINOIS
ALONG AND SOUTH OF I-70 THIS AFTERNOON INTO EARLY TONIGHT.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES...
DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED IN SOUTHEAST ILLINOIS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN
ILLINOIS AND ALL OF CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY
TONIGHT. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED.

PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE ADVISED TO KEEP
ABREAST OF THE LATEST FORECASTS AND STATEMENTS. STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER
PRECAUTIONS.

MILLER
Special weather statement, Jun 14, 6:00 AM CDT, 2 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN JUN 14 1998

...SEVERE WEATHER LIKELY TODAY IN SOUTHEAST ILLINOIS...

SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO
MOVE INTO SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT
EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR
WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN SOUTHEAST ILLINOIS
ALONG AND SOUTH OF I-70 THIS AFTERNOON INTO EARLY TONIGHT.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES...
DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED IN SOUTHEAST ILLINOIS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN
ILLINOIS AND ALL OF CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY
TONIGHT. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED.

PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE ADVISED TO KEEP
ABREAST OF THE LATEST FORECASTS AND STATEMENTS. STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER
PRECAUTIONS.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:27 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Tazewell33 min
Jun 14, 8:37 AM CDTSevere Thunderstorm WarningILXClay, Effingham53 min
Jun 14, 9:14 AM CDTSevere Thunderstorm WarningILXRichland31 min
Jun 14, 4:42 PM CDTTornado WarningILXMorgan, Scott63 min
Jun 14, 4:49 PM CDTTornado WarningILXSchuyler56 min
Jun 14, 5:43 PM CDTTornado WarningILXSchuyler47 min
Jun 14, 5:47 PM CDTTornado WarningILXFulton58 min
Jun 14, 6:42 PM CDTTornado WarningILXFulton48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.